I enjoy using my outdoor hot tub in the winter, but I get an itchy rash on my legs. I think it is eczema. How can I continue to enjoy my spa?
You may have "hot tub folliculitis." This rash may be caused by pseudomonas bacteria that grow in hot tubs that are not properly maintained (Journal of the American Academy of Dermatology, October 2007). Check with your dermatologist to see whether you need an antibiotic.
What do you know about compounded testosterone cream? I am a 64-year-old woman with a very low libido. A friend of a friend uses this cream. She has great results but my gynecologist says it is not FDA-approved and won't prescribe it.
Low testosterone levels in men or women are associated with diminished sexual interest, arousal and enjoyment. Some small studies suggest that testosterone therapy may boost libido, even in women (Menopause, May-June 2006). Too much of this male hormone can cause facial-hair growth, acne, deepening of the voice and clitoral enlargement.
Your doctor is correct that the FDA has not approved testosterone for improving women's sex drive. Nevertheless, a physician who specializes in sexual medicine may be able to assist you.
We are sending you our Guides to Female Sexuality and Treating Sexual Dysfunction for more information on the benefits and risks of testosterone to counter low libido.
I am curious about a natural dietary supplement. It is Kan Jang (Andrographis paniculata) from the Swedish Herbal Institute. What is your opinion of using this to treat colds and prevent respiratory infections during the cold and flu season?
The Chinese herb Andrographis boosts immune response in animals (International Immunopharmacology, April 2007).
A review of treatments for colds concluded that Andrographis and Eleutherococcus extracts are helpful (Alternative Medicine Review, March 2007). Kan Jang contains standardized extracts of both herbs. This product can be ordered at 877-282-5366. I had chronic diarrhea for several years, so I was interested in the coconut macaroon cookie remedy when I read about it in your column. I ate two each morning and had good benefit for a while, but then I had to increase the dose. After a few months, even three cookies were not helping the diarrhea. Instead I turned to Dannon Activia yogurt. Dannon advertises that it will refund your money if Activia doesn't solve the problem in two weeks. I didn't get any money back, but I am happy. Not only did it eliminate my diarrhea, it also solved my husband's long-standing constipation problem.
Activia contains probiotic bacteria that are supposed to help re-establish a healthy balance of microbes in the gut. Yogurt is made from cultured milk, so it is an excellent way to deliver living bacteria. Probiotics have gained popularity in Europe, but are still relatively unknown in the United States.
Nonetheless, there is some research to link probiotics to promoting better digestive health, soothing eczema and boosting immunity against respiratory-tract infections.
My total cholesterol rose significantly while I took glucosamine and chondroitin to relieve arthritis of the knees. I took it from May 2005 to May 2007. I have always had a healthy, low-fat diet, so I was surprised at the increase. In 2003, my cholesterol was 159. In April 2007, it was 273. Six months later, it had dropped back to 233 after I stopped the supplement. Do you think there is a connection?
Several small studies have not shown any association between glucosamine and chondroitin and elevations in cholesterol. We have heard from many readers like you who noticed an increase while taking such supplements, however.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: peoplespharmacy.com.